Alert archive / Georgia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 23, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 21, 2014, 8:51 AM EST for Brooks County, Lanier County, Lowndes County, Georgia. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 21, 2014, 8:51 AM EST (13:51 UTC)
- Expired
- Feb 21, 2014, 9:30 AM EST
- In force
- 39 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Brooks County, GA, Lanier County, GA, Lowndes County, GA
The radar
The Moody AFB radar (KVAX), 19 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 9:00 AM EST | TSTM WND DMG | Brooks Co Airport, GA | TREES DOWN IN CENTRAL BROOKS COUNTY. |
| Feb 21, 9:25 AM EST | TSTM WND DMG | Valdosta, GA | TREES DOWN IN SOUTHERN LOWNDES COUNTY. A FEW TREES DOWN ACROSS I-75 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 6:39 AM EST | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
688
WUUS52 KTAE 211351
SVRTAE
GAC027-173-185-211430-
/O.NEW.KTAE.SV.W.0023.140221T1351Z-140221T1430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
851 AM EST FRI FEB 21 2014
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BROOKS COUNTY IN SOUTH CENTRAL GEORGIA...
THIS INCLUDES THE CITY OF QUITMAN...
SOUTHERN LANIER COUNTY IN SOUTH CENTRAL GEORGIA...
CENTRAL LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA...
THIS INCLUDES THE CITY OF VALDOSTA...
* UNTIL 930 AM EST
* AT 849 AM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 7 MILES WEST OF QUITMAN...OR NEAR
DIXIE...AND MOVING EAST AT 45 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO I-75
AT EXIT 16
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
&&
LAT...LON 3084 8301 3084 8308 3081 8310 3079 8313
3074 8314 3073 8374 3091 8374 3099 8296
3087 8297
TIME...MOT...LOC 1351Z 265DEG 39KT 3082 8365
$$
11-MOORE1 follow-up statement
249
WWUS52 KTAE 211410
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
910 AM EST FRI FEB 21 2014
GAC027-173-185-211430-
/O.CON.KTAE.SV.W.0023.000000T0000Z-140221T1430Z/
LOWNDES GA-LANIER GA-BROOKS GA-
910 AM EST FRI FEB 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EST
FOR EASTERN BROOKS...SOUTHERN LANIER AND CENTRAL LOWNDES COUNTIES...
AT 908 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR BLUE
SPRINGS...OR 8 MILES NORTHEAST OF QUITMAN...MOVING EAST AT 45 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KINDERLOU...I-75 AT EXIT 22...I-75 AT EXIT 16...REMERTON...I-75 AT
EXIT 11...VALDOSTA REGIONAL AIRPORT...VALDOSTA...DASHER...STOCKTON...
NAYLOR AND GREENWOOD
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
&&
LAT...LON 3084 8301 3084 8308 3081 8310 3079 8313
3074 8314 3073 8362 3092 8362 3099 8296
3087 8297
TIME...MOT...LOC 1410Z 265DEG 39KT 3083 8341
$$
11-MOOREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 6:19 AM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Feb 21, 6:19 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
619 AM EST Fri Feb 21 2014
...Severe Thunderstorm Watch in Effect...
.Near Term [Through Today]...
As of 09z, a squall line remained essentially right along an
advancing cold front, and right on the doorstep of our Panhandle
and southeast Alabama counties. Over the past couple of hours, the
cooler air which originally had been well behind the front has
caught up to the front and helped to strengthen the low level jet
across southern Alabama and portions of the northern Gulf. The
strengthening jet has allowed for the line of storms to remain
rather solid, and at times produce some very impressive bow echos
across portions of Alabama. However, closer to the coast it
appears as though a slightly cooler marine layer has slipped in
under the warm sector preventing the bulk of the wind gusts from
reaching the surface. So far, gusts in the most impressive storms
have remained in the 30 to 40 knot range. Further north across our
southeast Alabama counties, earlier discrete convection likely
overturned the low layers enough to prevent severe gusts from
reaching the surface here as well. Through early this morning,
we'll likely see convection gradually weaken as instability wanes
a bit in a slightly cooler warm sector (than witnessed further
west overnight). After sunrise we'll begin to destabilize ahead of
the line, though the LLJ will be lifting north out of the region
about the same time. For now, it appears as though the bulk of the
thunderstorm winds will be sub severe, with only an isolated
severe threat after sunrise wherever the instability and LLJ can
intersect. This will be most likely across south Georgia which
remains in a slight risk outlook through early this afternoon.
.Short Term [Tonight Through Sunday]...
After the front passes through the region today, it will likely
stall along our just south of our coastal waters. We'll likely
remain dry through the first part of the weekend before the front
lifts back to the north on Sunday bringing the Tri-State region an
increased chance for rain. Overnight lows will be near seasonal norms
tonight, with highs both Saturday and Sunday above average. Lows
on Saturday night will creep back up into the 50s under the moist
southerly flow.
.Long Term [Sunday Night Through Friday]...
A stationary boundary will linger over north Florida bringing
plenty of cloud cover and a chance for rain until mid next week.
A cold front will move through on Wednesday bringing drier air
and seasonable temps.
&&
.Aviation...
[Through 06Z Saturday]
MVFR ceilings will prevail outside of the squall line, with IFR
within. Expect MVFR ceilings to gradually scatter out behind the
front this afternoon. Gusty north winds are expected in close
proximity to the front, possibly gusting up to 30 knots
occasionally. Winds should subside a bit within a couple hours of
frontal passage.
&&
.Marine...
Southerly cautionary level winds will become north and reach
advisory levels early this morning in the wake of a cold front
(west of Apalachicola). Expect frequent gusts in the 30 knot range
in the immediate vicinity of the front. High pressure will
rapidly build in behind the front putting an end to headline
level winds and seas by mid afternoon. Thereafter, winds and seas
will remain relatively low for the next several days.
&&
.Fire Weather...
A line of strong storms will move across the region this morning
bringing anywhere from a half of an inch to an inch of rain across
a large area. Drier air will overspread the region tomorrow,
though it alone will not be enough to warrant Red Flag conditions
across Alabama, Georgia, or Florida.
&&
.Hydrology...
All area rivers have fallen below flood stage as of this morning.
Expect average rainfall totals with today's cold front to range
from a half of an inch to an inch and will likely not force any
rivers back into flood stage.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 69 44 72 51 74 / 100 0 10 10 50
Panama City 67 46 67 56 69 / 90 0 10 20 60
Dothan 63 40 70 51 72 / 30 0 0 10 60
Albany 68 39 70 48 72 / 100 0 0 10 60
Valdosta 70 45 71 50 75 / 100 10 10 10 50
Cross City 73 51 70 52 76 / 100 20 20 10 40
Apalachicola 69 49 65 55 68 / 100 10 10 20 60
&&
.TAE Watches/Warnings/Advisories...
FL...Severe Thunderstorm Watch until 9 AM EST this morning for the
Florida Panhandle.
GA...Severe Thunderstorm Watch until 9 AM EST (8 AM CST) this
morning for extreme southwest Georgia.
AL...Severe Thunderstorm Watch until 8 AM CST this morning for
southeast Alabama
GM...Dense Fog Advisory until 7 AM EST this morning for Coastal
waters from Apalachicola to Destin FL out 20 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
Small Craft Advisory until 1 PM EST this afternoon for Coastal
waters from Apalachicola to Destin FL out 20 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...HARRIGAN
SHORT TERM...HARRIGAN
LONG TERM...MCDERMOTT
AVIATION...HARRIGAN
MARINE...HARRIGAN
FIRE WEATHER...HARRIGAN
HYDROLOGY...HARRIGANIn the hours before
Special weather statement, Feb 21, 5:21 AM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
521 AM EST FRI FEB 21 2014
ALZ065-066-069-211045-
COFFEE AL-DALE AL-HOUSTON AL-
421 AM CST FRI FEB 21 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR COFFEE...DALE AND
HOUSTON COUNTIES...
* UNTIL 445 AM CST
AT 417 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES SOUTHWEST OF NEW BROCKTON...OR NEAR GOODMAN...
MOVING NORTHEAST AT 50 MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3160 8590 3161 8543 3122 8567 3121 8601
3129 8615
TIME...MOT...LOC 1022Z 211DEG 45KT 3134 8599
24-BLOCKSpecial weather statement, Feb 21, 6:07 AM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
607 AM EST FRI FEB 21 2014
ALZ067-069-GAZ121-142-211145-
HOUSTON AL-EARLY GA-HENRY AL-CLAY GA-
507 AM CST FRI FEB 21 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CLAY...EARLY...
HENRY AND HOUSTON COUNTIES...
* UNTIL 545 AM CST/645 AM EST/
AT 505 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES SOUTHEAST OF ABBEVILLE...OR NEAR BARNES...MOVING
EAST AT 40 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3163 8494 3162 8494 3162 8482 3157 8482
3125 8495 3132 8539 3164 8519
TIME...MOT...LOC 1108Z 270DEG 35KT 3148 8510
15-HARRIGANSpecial weather statement, Feb 21, 6:29 AM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
629 AM EST FRI FEB 21 2014
ALZ067-069-GAZ142-211215-
HOUSTON AL-EARLY GA-HENRY AL-
529 AM CST FRI FEB 21 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EARLY...HENRY AND
HOUSTON COUNTIES...
* UNTIL 615 AM CST/715 AM EST/
AT 524 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR ASHFORD...OR NEAR LOVETOWN...MOVING EAST AT 45 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. WEAK ROTATION HAS
ALSO BEEN OBSERVED WITH THIS STORM.
LAT...LON 3124 8492 3109 8492 3108 8493 3107 8500
3108 8502 3104 8501 3104 8530 3133 8526
TIME...MOT...LOC 1128Z 271DEG 40KT 3112 8520
15-HARRIGANLocal storm report, Feb 21, 7:30 AM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
730 AM EST FRI FEB 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM TSTM WND DMG NNE MAYHAW 31.18N 84.88W
02/21/2014 MILLER GA 911 CALL CENTER
TREE DOWN ON 3 NOTCH RD AND MAYHAW.
&&
MOORESpecial weather statement, Feb 21, 8:10 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 810 AM EST FRI FEB 21 2014 FLZ016>018-027-127-211400- LEON FL-INLAND JEFFERSON FL-GADSDEN FL-INLAND WAKULLA FL-COASTAL WAKULLA FL- 810 AM EST FRI FEB 21 2014 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GADSDEN... JEFFERSON...LEON AND WAKULLA COUNTIES... * UNTIL 900 AM EST AT 805 AM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF QUINCY...OR NEAR MIDWAY...MOVING SOUTHEAST AT 35 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LAT...LON 3033 8395 3012 8418 3045 8462 3063 8439 TIME...MOT...LOC 1310Z 310DEG 31KT 3045 8446 11-MOORE
Special weather statement, Feb 21, 8:27 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 827 AM EST FRI FEB 21 2014 FLZ017-018-GAZ158>160-211415- THOMAS GA-LOWNDES GA-BROOKS GA-LEON FL-INLAND JEFFERSON FL- 827 AM EST FRI FEB 21 2014 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BROOKS... JEFFERSON...LEON...LOWNDES AND THOMAS COUNTIES... * UNTIL 915 AM EST AT 824 AM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG THUNDERSTORM NEAR THOMASVILLE...MOVING EAST AT 45 MPH. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. LAT...LON 3098 8342 3066 8336 3064 8409 3091 8402 TIME...MOT...LOC 1327Z 267DEG 37KT 3082 8394 11-MOORE
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 3:50 AM EST | Special Weather Statement | TAE | Quitman | 25 min |
| Feb 21, 6:07 AM EST | Special Weather Statement | TAE | Clay | 38 min |
| Feb 21, 6:41 AM EST | Severe Thunderstorm Warning | TAE | Baker, Early, Miller | 49 min |
| Feb 21, 8:27 AM EST | Special Weather Statement | TAE | Brooks, Thomas | 48 min |
| Feb 21, 8:35 AM EST | Severe Thunderstorm Warning | TAE | Berrien, Irwin, Tift | 40 min |
| Feb 21, 9:05 AM EST | Severe Thunderstorm Warning | TAE | Brooks, Lowndes | 40 min |
| Feb 21, 9:22 AM EST | Severe Thunderstorm Warning | TAE | Brooks, Lanier, Lowndes | 38 min |
| Feb 21, 9:33 AM EST | Severe Thunderstorm Warning | TAE | Berrien, Lanier, Lowndes | 27 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.